Nebraska, 2016

Blizzard and Winter Storm in Nebraska, March 22 to 23, 2016

March 22 to 23, 2016 · NWS CYS · 6 events in 4 counties and zones

A potent Pacific low pressure system tracked northeast across Colorado and produced moderate to heavy snowfall and strong north to northeast winds. Gusts of 35 to 45 mph produced blizzard conditions with zero visibilities in falling and blowing snow across southern portions of the Nebraska Panhandle.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent Pacific low pressure system tracked northeast across Colorado and produced moderate to heavy snowfall and strong north to northeast winds. Gusts of 35 to 45 mph produced blizzard conditions with zero visibilities in falling and blowing snow across southern portions of the Nebraska Panhandle. Interstate 80 was closed due to the adverse winter conditions. Snow totals ranged from six to nine inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 22, 1:29 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 22, 1:29 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
229 PM MDT TUE MAR 22 2016

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 226 PM MDT TUE MAR 22 2016

TONIGHT...COMPACT AND POWERHOUSE UPPER LOW TRACKS FROM NORTHWEST
COLORADO AT MIDNIGHT TO NORTHWEST KANSAS BY DAWN. SURFACE LOW
STRENGTHENS ACROSS NORTHWEST KANSAS. WITH THE LOW AND MID LEVELS
SATURATING QUICKLY OVERNIGHT...AND WITH SUBSTANTIAL LIFT DUE TO
UPSLOPE...DYNAMICS...OROGRAPHICS...EXPECT WIDESPREAD SNOW TO
DEVELOP...FALLING FOR A SHORT TIME AS RAIN INITIALLY. NORTH WINDS
WILL REALLY CRANK UP AFTER MIDNIGHT ACROSS THE PLAINS...PRODUCING
BLOWING AND DRIFTING SNOW AND VISIBILITIES NEAR ZERO AT TIMES.

EVEN THOUGH TOTAL SNOWFALL AMOUNTS AT LOWER ELEVATIONS WILL LIKELY
BE UNDER SIX INCHES AT SOME LOCATIONS...WE HAVE DECIDED TO GO WITH A
WINTER STORM WARNING BECAUSE OF THE IMPACTS ASSOCIATED WITH THE
FALLING SNOW AND DRASTICALLY REDUCED VISIBILITIES FROM THE STRONG
WIND.

WEDNESDAY...UPPER LOW TRACKS SLOWLY EASTWARD ACROSS NORTHERN
KANSAS.  IMPRESSIVE LIFT...AS SEEN ON THE 500-300 MB AND 700-500 MB
LAYER QG...WILL EXIST IN THE MORNING...AND ALONG WITH MOIST LOW AND
MID LEVELS...WILL SEE MODERATE TO HEAVY SNOW CONTINUE...ESPECIALLY
OVER THE SOUTHERN LARAMIE RANGE AND THE SOUTHERN PANHANDLE FROM
KIMBALL TO SIDNEY. MAY SEE BLIZZARD CONDITIONS IN THE MORNING
ACROSS THE SOUTHERN NEBRASKA PANHANDLE

WEDNESDAY NIGHT...NORTHWEST FLOW ALOFT PREVAILS. ASIDE FROM A FEW
OROGRAPHIC SNOW SHOWERS OVER THE SNOWY AND SIERRA MADRE RANGES...IT
WILL BE DRY.

THURSDAY...INCREASE IN MID LEVEL MOISTURE WILL AID IN SCATTERED
OROGRAPHIC SNOW SHOWERS OVER THE SNOWY AND SIERRA MADRE
RANGES...THOUGH DRY ELSEWHERE. SLOW WARMING TREND BEGINS...THOUGH
TEMPERED BY THE SNOW COVER.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 226 PM MDT TUE MAR 22 2016

SHORTWAVE IS PROGGED TO DIVE SOUTHWARD INTO THE REGION ON THURSDAY
NIGHT AND FRIDAY.  BOTH THE GFS AND ECMWF SHOW THIS UPPER WAVE
SPLITTING OVER WYOMING WITH A SIGNIFICANT AMOUNT OF ENERGY MOVING
INTO COLORADO.  HAVE LIKELY POPS ACROSS THE MOUNTAINS THROUGH
FRI...WITH MOSTLY 20-30 POPS ELSEWHERE.  OVERALL THIS SYSTEM DOES
NOT LOOK LIKE IT WILL PRODUCE SIGNIFICANT SNOWS OVER LOWER
ELEVATIONS.  A FROPA ON FRIDAY NIGHT WILL USHER IN COLDER TEMPS FOR
SAT (700 MB TEMPS AROUND -12C). HEIGHTS ALOFT RISE ON SUNDAY AND
THEN SOUTHWESTERLY FLOW ALOFT DEVELOPS BY MONDAY.  TEMPS WARM INTO
THE 50S BY MONDAY WITH SOUTH TO SOUTHEAST LLVL WINDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 226 PM MDT TUE MAR 22 2016

VFR CONDITIONS ACROSS MUCH OF THE REGION THROUGH 06Z. SOUTHWEST
WINDS WILL GUST TO 30-35 KTS AT LAR AND RWL THROUGH THE AFTERNOON.
LIGHT SNOW WILL BEGIN FIRST AT RWL AROUND 03Z AND THEN SPREAD
EASTWARD TO THE REST OF THE SITES THROUGH THE NIGHT. WIDESPREAD
IFR CONDITIONS IN LIGHT/MODERATE SNOW AND BLOWING SNOW WILL
PREVAIL FROM 09-18Z.

&&

.FIRE WEATHER...
ISSUED AT 226 PM MDT TUE MAR 22 2016

NO CONCERNS BASED ON EXPECTED HUMIDITIES AND WINDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT WEDNESDAY
     FOR WYZ101-102-106>108-115>119.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT
     WEDNESDAY FOR WYZ103>105-109-110-112-114.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
     WEDNESDAY FOR WYZ111-113.

NE...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT
     WEDNESDAY FOR NEZ002-003-095-096.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT WEDNESDAY
     FOR NEZ019>021-054-055.

&&

SHORT TERM...RUBIN
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...RUBIN
Hazardous weather outlook, Mar 22, 4:41 PM MST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
541 PM MDT TUE MAR 22 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>119-232345-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
541 PM MDT TUE MAR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEBRASKA AND
SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A POTENT WINTER STORM WILL IMPACT THE REGION STARTING
TONIGHT...BRINGING WIDESPREAD MODERATE TO HEAVY SNOWFALL...STRONG
GUSTY WINDS...AND POTENTIALLY DANGEROUS TRAVEL CONDITIONS. WINTER
STORM WARNINGS ARE IN EFFECT FOR MOST OF THE AREA BEGINNING THIS
EVENING WEST OF INTERSTATE 25...AND STARTING AFTER MIDNIGHT
FURTHER EAST ACROSS THE HIGH PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT SNOW AND BLOWING SNOW WILL CONTINUE ACROSS MUCH OF THE
AREA ON WEDNESDAY. WINTER STORM WARNINGS WILL CONTINUE THROUGH THE
DAY ON WEDNESDAY. EXPECT VERY DANGEROUS OR IMPOSSIBLE TRAVEL.

OTHERWISE...WIDESPREAD LIGHT SNOW IS EXPECTED ON FRIDAY NIGHT AND
SATURDAY AS A STRONG COLD FRONT SWEEPS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. PLEASE CONTACT THE CHEYENNE
OFFICE WITH REPORTS OF SNOWFALL OR DANGEROUS WINTER CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 2 blizzard. Local standard time, as filed.

Blizzard, Banner

When
March 22, 5:00 PM MST to March 23, 5:00 PM MST
Where
Banner forecast zone
Reported by
Law Enforcement
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Heavy snow and wind gusts to 45 mph created blizzard conditions with near zero visibilities. Power outages were reported at Harrisburg.

Winter Storm, Banner

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Banner forecast zone
Reported by
Law Enforcement
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Nine inches of snow was reported on Highway 71 five miles southeast of Harrisburg.

Winter Storm, North Sioux

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
North Sioux forecast zone
Reported by
COOP Observer
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Eight inches of snow was measured nine miles northeast of Harrison.

Blizzard, Kimball

When
March 22, 5:00 PM MST to March 23, 5:00 PM MST
Where
Kimball forecast zone
Reported by
Emergency Manager
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Wind gusts of 45 mph and heavy snow created blizzard conditions countywide. Interstate 80 was closed from the Nebraska border to east of Dix. Most of Kimball was without power from fallen utility lines.

Winter Storm, Kimball

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Kimball forecast zone
Reported by
COOP Observer
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Six inches of snow was measured 15 miles south of Bushnell.

Winter Storm, Cheyenne

When
March 22, 5:00 PM MST to March 23, 1:00 PM MST
Where
Cheyenne forecast zone
Reported by
COOP Observer
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Six inches of snow was measured eight miles north of Lodgepole.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647238, 647239, 647241, 647244, 647246, 647247.